Utah, 2017

Flash Flooding and Damaging Winds in Utah, July 17 to 21, 2017

July 17 to 21, 2017 · NWS SLC · 11 events in 9 counties and zones

Widespread thunderstorms developed across the state of Utah for several days in mid-July, producing both strong wind gusts and heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$135,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Widespread thunderstorms developed across the state of Utah for several days in mid-July, producing both strong wind gusts and heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 17, 10:55 AM MST, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 17, 10:55 AM MST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1155 AM MDT Mon Jul 17 2017

.SYNOPSIS...A ridge of high pressure will remain in place across
the region through mid week, resulting in continued hot
temperatures. Lingering moisture will continue to bring a few
showers and thunderstorms to the area today, followed by a drying
trend Tuesday. Deeper moisture will spread into the area Wednesday
and Thursday and may bring the potential for heavy rain to
central and southern Utah.

&&

.DISCUSSION...Upper level ridge axis remains in place over the
southern plains keeping southwest flow aloft over Utah. With
lingering moisture in place anticipate isolated thunderstorms this
afternoon across northern and central Utah with scattered
convection developing across the south. SBCAPE values have already
increased to 500-1000 J/KG across south central and southwest
Utah. However, there is still a bit of convective inhibition to
overcome and coverage of showers and storms is very minimal at
this time. Expect that to change this afternoon and inhibition
weakens and terrain driven convection develops and then outflow
mergers expand coverage of valley location.

Severe threat seems low across the south as deep layer shear
values remain minimal. However, along the northern periphery of
the convective activity across west central Utah through the
southern Wasatch Front, an isolated stronger storm is possible
where stronger deep layer shear is present. With precipitable
water values in excess of an inch across south central and
southwest Utah, and very slow storm motions expected, there is
some risk for flash flooding there this afternoon and evening.

Otherwise, another day with above normal temperatures across
Utah and southwest Wyoming.

&&

.AVIATION...Southeast winds will continue at the SLC
terminal through about 19-20Z then shift to the northwest. There is
a 20 percent chance that outflow winds from isolated thunderstorms
and buildups over the surrounding mountains may impact the terminal
between 23 and 02Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

PUBLIC...Graham
AVIATION...Struthwolf

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 17, 4:35 AM MST, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
535 AM MDT Mon Jul 17 2017

UTZ001>016-019>021-517-518-WYZ021-181300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
535 AM MDT Mon Jul 17 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms will develop
by this afternoon and continue into the evening. These showers
and thunderstorms may produce brief gusty winds and/or brief heavy
rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated to scattered showers and thunderstorms will develop again
Tuesday afternoon, mainly over the higher terrain and across
southern Utah.

The potential for showers and thunderstorms will increase across
the outlook area Wednesday and Thursday. Heavy rain will be a
possibility, leading to an increased threat of flash flooding
especially across prone drainages in southern Utah.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Jul 17, 3:04 PM MST, 1 minute before
Special Weather Statement
National Weather Service Salt Lake City UT
404 PM MDT MON JUL 17 2017

UTZ005-172300-
Great Salt Lake Desert and Mountains UT-
404 PM MDT MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TOOELE COUNTY UNTIL 500
PM MDT...

At 401 PM MDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 11 miles northwest
of Knolls to 16 miles northeast of Fish Springs Wildlife Refuge...and
moving northeast at 40 mph.

Wind gusts of 40 to 55 mph will be possible.

Locations impacted include...
I-80 between Bonnevile Salt Flats and Delle, Dugway, Clive and
Knolls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Strong winds with these storms may occur well ahead of any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Salt Lake City.

&&

LAT...LON 4098 11288 4000 11253 3992 11350 4079 11378
TIME...MOT...LOC 2201Z 239DEG 37KT 4083 11345 4006 11320

Struthwolf

The radar

The Salt Lake City radar (KMTX), 104 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tooele

When
July 17, 3:05 PM MST to 3:50 PM MST
Where
Tooele County, 0.52 mi E of Barro to 14.16 mi NW of (Dpg)michael Aaf Dug
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.730, -113.470

A line of thunderstorms produced several severe wind gusts across Interstate 80 and the U.S. Army Dugway Proving Ground mesonet, with peak recorded gusts of 65 mph at the Interstate 80 sensor, 64 mph at the I-80 @ mp 29 sensor, 62 mph at the Salt Flats sensor, 60 mph at Wig Mountain, and 59 mph at Playa Station.

Thunderstorm Wind, Weber

When
July 17, 5:05 PM MST
Where
Weber County, 8.06 mi SSW of Little Mtn
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.150, -112.330

A 59 mph wind gust was recorded at the Fremont Island - Miller Hill sensor.

Flash Flood, Sevier

When
July 19, 1:30 PM MST to 2:30 PM MST
Where
Sevier County, 19.26 mi E of Burrville to 19.69 mi E of Burrville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.535, -111.517

Heavy rain north of Capitol Reef National Park, with radar estimates of over 3 inches of rain, caused flash flooding along State Route 72.

Flash Flood, Millard

When
July 19, 2:00 PM MST to 3:00 PM MST
Where
Millard County, 9.12 mi E of Holden to 6.86 mi SSE of Scipio
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.100, -112.100

Heavy rain south of Scipio caused flash flooding along US-50, temporarily closing the roadway.

Flash Flood, Utah

When
July 19, 3:00 PM MST to 5:00 PM MST
Where
Utah County, Salem to 2.82 mi S of Salem
Cause
Heavy Rain
Injuries
0 direct, 2 indirect
Property damage
$125,000
Reported by
Law Enforcement
Coordinates
40.050, -111.670

Heavy rain caused widespread street and residential flooding in Salem, with 139 homes damaged. This damaged varied widely; most homes experienced only minor yard or basement flooding, while 3-5 homes experienced significant basement damage. One person sustained a major leg injury that required stitches, after a window was blown out and glass cut her leg. At least one other person sustained minor injuries related to the flooding.

Flash Flood, Wayne

When
July 19, 5:00 PM MST to 6:00 PM MST
Where
Wayne County, 9.13 mi ENE of Lyman to 11.73 mi NNE of Torrey
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.467, -111.434

Widespread heavy rain across Capitol Reef National Park caused flash flooding in many drainages, particularly in Cathedral Valley and along Sulphur Creek.

Flash Flood, Sanpete

When
July 20, 3:15 PM MST to 4:15 PM MST
Where
Sanpete County, 4.2 mi W of Centerfield to 1.01 mi WSW of Centerfield
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.126, -111.898

Flash flooding was reported in Centerfield, particularly over Clarion Road, with flowing water temporarily making the road impassible.

Thunderstorm Wind, Tooele

When
July 20, 6:50 PM MST
Where
Tooele County, 19.73 mi NW of (Dpg)michael Aaf Dug
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.340, -113.240

The Salt Flats sensor in the U.S. Army Dugway Proving Ground mesonet recorded a maximum wind gust of 59 mph.

Flash Flood, Carbon

When
July 21, 2:00 PM MST to 4:00 PM MST
Where
Carbon County, 17.05 mi NNW of Columbia Jct to 19.08 mi NNW of Columbia Jct
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.789, -110.499

Heavy rain caused multiple mudslides across Nine Mile Canyon Road, temporarily shutting down the roadway.

Flash Flood, Kane

When
July 21, 2:00 PM MST to 4:00 PM MST
Where
Kane County, 7.44 mi NE of Glen Canyon to 11.74 mi ENE of Glen Cnyn Bsn Arpt
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.154, -111.572

Widespread flash flooding was reported across south central Utah, including in Croton Canyon, Spooky Canyon, the Egypt 3 slot canyon, Coyote Gulch, and Last Chance Creek.

Flash Flood, Kane

When
July 21, 2:15 PM MST to 4:15 PM MST
Where
Kane County, 11.99 mi SW of Adairville to 6.31 mi NW of Paria
Cause
Heavy Rain
Property damage
$10,000
Reported by
Park/Forest Service
Coordinates
37.007, -112.085

Flash flooding was reported in several drainages, including Cottonwood Creek, the Paria River, Buckskin Gulch, and Wahweap Creek. Flood waters caused damage to House Rock Road and Cottonwood Road, temporarily stranding multiple groups of people.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2017Every state in 2017This day in weather historyWarnings in Utah, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715729, 715730, 715736, 715734, 715744, 715737, 715745, 715732, 715747, 715751, 715753.